Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2022  |  Volume : 54  |  Issue : 2  |  Page : 146--147

Diffuse subendocardial ischemia secondary to disulfiram-alcohol ingestion

Rakesh Agarwal 
 Department of Cardiology, Vedant Hospital, Thane, Maharashtra, India

Correspondence Address:
Dr. Rakesh Agarwal
Vedant Hospital, Thane, Maharashtra
India




How to cite this article:
Agarwal R. Diffuse subendocardial ischemia secondary to disulfiram-alcohol ingestion.Indian J Pharmacol 2022;54:146-147


How to cite this URL:
Agarwal R. Diffuse subendocardial ischemia secondary to disulfiram-alcohol ingestion. Indian J Pharmacol [serial online] 2022 [cited 2022 Jul 1 ];54:146-147
Available from: https://www.ijp-online.com/text.asp?2022/54/2/146/344969


Full Text



Sir,

Disulfiram is a second-line drug used to treat alcohol dependence and is known to be efficacious and safe when administered under supervision. It has recently also been investigated as a potential treatment for mycotic infections and malignancy.[1] We report a case of subendocardial ischemia with acute coronary syndrome-like presentation secondary to disulfiram ingestion.

A 56-year-old male patient presented to the cardiology emergency with sudden-onset chest discomfort, palpitations, and flushing. He described the chest pain as constricting and localized it to the substernal area. The patient had a history of smoking (10 pack-years) but had been abstaining for 10 years now. He was also an alcoholic but the patient remarked that he had been trying to cut down on his drinking recently and had taken two drinks 1 h before the symptoms started.

A 12-lead electrocardiography (ECG) was taken which showed a heart rate of 100 beats/min with diffuse ST depressions in inferior and precordial leads [Figure 1]. The patient was admitted to the intensive care unit. Echocardiography showed no wall motion abnormality with preserved left ventricular systolic function (~65%). He was treated with dual antiplatelet therapy, beta-blockers, and anticoagulated with enoxaparin therapy. Sequential troponins were obtained and were negative each time.{Figure 1}

An elective cardiac catheterization was done and showed no coronary artery disease. A detailed history was obtained from the patient's son the next day and only then was it revealed that the patient was on some medication unsupervised to help him refrain from alcoholism. Later, the drug was revealed to be disulfiram.

The patient's course was uneventful and his ECG had completely normalized within 8 h of admission. He was symptom-free within 4 h of presentation. The patient was found to have consumed disulfiram 250 mg tablet 8 h before his alcohol intake. He was discharged after 48 h in a stable condition but presented to the department again with similar ECG findings after 1 week. Again, he had consumed alcohol along with disulfiram 250 mg. After conservative management, he was asked to see a de-addiction specialist.

Disulfiram is known to irreversibly inhibit the enzyme aldehyde dehydrogenase (ALDH) by competitive inhibition mechanism. ALDH is known to be responsible for the metabolism of ethanol and catalyzes the conversion of acetaldehyde (formed from ethanol) to the nontoxic metabolite acetate. With ALDH being inhibited at therapeutic doses of disulfiram, serum acetaldehyde levels rise, leading to unpleasant effects. This physical reaction is the basis of disulfiram's action in alcohol dependence, as the patient consciously avoids alcohol. Usual doses of treatment include 250–500 mg, taken along with water, fruit juice, milk, or coffee once per day.[2]

However, disulfiram's effects can be severe at times, referred to as disulfiram-ethanol reaction or simply disulfiram reaction. These include flushing, headache, diaphoresis, nausea and vomiting, and visual disturbances. Cardiac effects can be particularly distressing and even fatal. These include palpitations, hypotension, tachycardia, and chest pain. Acute myocardial infarction, heart failure, and serious arrhythmias have been reported at higher doses.[1],[2]

Other risks of using disulfiram include hepatotoxicity, neuropathy including optic neuritis, psychosis, and seizures. Skin can be affected with exfoliative dermatitis and pruritus with or without rash. Disulfiram is also known to interact with several drugs, including phenytoin and paracetamol.[1],[2]

While disulfiram's side-effect profile is generally referred to as being acceptable, several cautions must be exercised while the drug is being administered. It must be avoided in all patients with known ischemic heart disease or heart failure. Patients must demonstrate an abstinence from alcohol for at least 12 h and should avoid all alcohol-containing products for 2 weeks after the last dose of disulfiram as the effects of disulfiram may occur up to 2 weeks after a dose.[1],[2]

Our patient was a middle-aged man who had unsupervised ingestion of disulfiram, albeit at therapeutic doses and consumed alcohol shortly after. His ECG demonstrated evidence of diffuse subendocardial ischemia despite having no luminal coronary artery disease. His symptoms, however, were typical of an acute coronary syndrome. Despite the long half-life of disulfiram, his symptoms resolved shortly after admission, and the symptoms recurred in a similar fashion with similar ECG changes a week later. At follow-up, the patient had stopped consuming disulfiram and continued to drink occasionally with no recurrence of symptoms.

Our case is unique in its features and demonstrates the need for enhancing safety when alcohol-aversion therapy is administered. Other options including naltrexone and acamprosate are available in the armamentarium and should be explored in patients who have a difficulty with alcohol abstinence.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Huffman JC, Stern TA. Disulfiram use in an elderly man with alcoholism and heart disease: A discussion. Prim Care Companion J Clin Psychiatry 2003;5:41-4.
2Stokes M, Abdijadid S. Disulfiram. In: StatPearls. Treasure Island (FL): StatPearls Publishing; 2021. Available from: https://www.ncbi.nlm.nih.gov/books/NBK459340/. [Last updatedon 2021 Jul 14].